Alert archive / Nevada / Wind Advisories in 2020

Wind Advisory 17, NWS Elko, NV

June 26, 20204 counties in Nevada

NWS Elko, NV issued this wind advisory at Jun 26, 2020, 2:27 PM PDT for 4 counties in Nevada. It took effect at Jun 28, 2020, 10:00 AM PDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jun 26, 2020, 2:27 PM PDT (21:27 UTC)
In effect from
Jun 28, 2020, 10:00 AM PDT
Expired
Jun 28, 2020, 9:00 PM PDT
In force
11 hr
Issued by
NWS Elko, NV

Counties Eureka County, NV, Lander County, NV, Nye County, NV, White Pine County, NV

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2020-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2020-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2645 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

946 
WWUS75 KLKN 262127
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
227 PM PDT Fri Jun 26 2020

NVZ035-037-040-041-270530-
/O.NEW.KLKN.WI.Y.0017.200628T1700Z-200629T0400Z/
White Pine County-
Southern Lander County and Southern Eureka County-
Northwestern Nye County-Northeastern Nye County-
Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, 
Cherry Creek, McGill, Eureka, Pinto Summit, Grass Valley, 
Hickison Summit, Diamond Valley, Eureka Airport, Garden Pass, 
Manhattan, Round Mountain, Tonopah, Blue Eagle Ranch, 
and Duckwater
227 PM PDT Fri Jun 26 2020

...WIND ADVISORY IN EFFECT FROM 10 AM TO 9 PM PDT SUNDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...White Pine County, Southern Lander County and Southern 
  Eureka County, Northwestern Nye County and Northeastern Nye 
  County.

* WHEN...From 10 AM to 9 PM PDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Gusty winds will result in hazardous travel
  for high profile vehicles. Local blowing dust with lower
  visibility is possible.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
4 follow-up statements
611 
WWUS75 KLKN 271141
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
441 AM PDT Sat Jun 27 2020

NVZ035-037-040-041-290400-
/O.CON.KLKN.WI.Y.0017.200628T1700Z-200629T0400Z/
White Pine County-
Southern Lander County and Southern Eureka County-
Northwestern Nye County-Northeastern Nye County-
Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, 
Cherry Creek, McGill, Eureka, Pinto Summit, Grass Valley, 
Hickison Summit, Diamond Valley, Eureka Airport, Garden Pass, 
Manhattan, Round Mountain, Tonopah, Blue Eagle Ranch, 
and Duckwater
441 AM PDT Sat Jun 27 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 9 PM PDT
SUNDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...White Pine County, Southern Lander County and Southern 
  Eureka County, Northwestern Nye County and Northeastern Nye 
  County.

* WHEN...From 10 AM to 9 PM PDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Gusty winds will result in hazardous 
  travel for high profile vehicles. Local blowing dust with 
  lower visibility is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
365 
WWUS75 KLKN 272021
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
121 PM PDT Sat Jun 27 2020

NVZ035-037-040-041-281130-
/O.CON.KLKN.WI.Y.0017.200628T1700Z-200629T0400Z/
White Pine County-
Southern Lander County and Southern Eureka County-
Northwestern Nye County-Northeastern Nye County-
Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, 
Cherry Creek, McGill, Eureka, Pinto Summit, Grass Valley, 
Hickison Summit, Diamond Valley, Eureka Airport, Garden Pass, 
Manhattan, Round Mountain, Tonopah, Blue Eagle Ranch, 
and Duckwater
121 PM PDT Sat Jun 27 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 9 PM PDT
SUNDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...White Pine County, Southern Lander County and Southern 
  Eureka County, Northwestern Nye County and Northeastern Nye 
  County.

* WHEN...From 10 AM to 9 PM PDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Gusty winds will result in hazardous 
  travel for high profile vehicles. Local blowing dust with 
  lower visibility is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
808 
WWUS75 KLKN 282031
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
131 PM PDT Sun Jun 28 2020

NVZ035-037-040-041-291145-
/O.NEW.KLKN.FR.Y.0006.200629T0800Z-200629T1500Z/
/O.CON.KLKN.WI.Y.0017.000000T0000Z-200629T0400Z/
White Pine County-
Southern Lander County and Southern Eureka County-
Northwestern Nye County-Northeastern Nye County-
Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, 
Cherry Creek, McGill, Eureka, Pinto Summit, Grass Valley, 
Hickison Summit, Diamond Valley, Eureka Airport, Garden Pass, 
Manhattan, Round Mountain, Tonopah, Blue Eagle Ranch, 
and Duckwater
131 PM PDT Sun Jun 28 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...
...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM PDT MONDAY...

* WHAT...For the Frost Advisory, temperatures as low as 33 will
  result in areas of frost formation. 
  For the Wind Advisory, west winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...White Pine County, Southern Lander County and Southern 
  Eureka County, Northwestern Nye County and Northeastern Nye 
  County.

* WHEN...For the Frost Advisory, from 1 AM to 8 AM PDT Monday. 
  For the Wind Advisory, until 9 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. 
  Frost could kill sensitive outdoor vegetation if left uncovered.

* ADDITIONAL DETAILS...Gusty winds will result in hazardous 
  travel for high profile vehicles. Local blowing dust with 
  lower visibility is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Take steps now to protect tender plants from the cold.

&&

$$

NVZ030-031-034-036-038-039-291145-
/O.NEW.KLKN.FR.Y.0006.200629T0800Z-200629T1500Z/
Humboldt County-Northern Elko County-
Ruby Mountains and East Humboldt Range-
Northern Lander County and Northern Eureka County-
Southwest Elko County-South Central Elko County-
Including the cities of Golconda, Winnemucca, Valmy, Dufferena, 
Midas, Gibbs Ranch, Charleston, Jarbidge, Mountain City, Owyhee, 
Tuscarora, Argenta, Battle Mountain, Crescent Valley, Beowawe, 
Dunphy, Emigrant Pass, Palisade, Elko, Ryndon, Jiggs, Lamoille, 
Lee, South Fork, Spring Creek, Ruby Lake, and Oasis
131 PM PDT Sun Jun 28 2020

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM PDT MONDAY...

* WHAT...Temperatures as low as 33 will result in areas of frost 
  formation.

* WHERE...Humboldt County, Northern Elko County, Ruby Mountains 
  and East Humboldt Range, Northern Lander County and Northern 
  Eureka County, Southwest Elko County and South Central Elko 
  County.

* WHEN...From 1 AM to 8 AM PDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
496 
WWUS75 KLKN 290348
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
848 PM PDT Sun Jun 28 2020

NVZ035-037-040-041-291500-
/O.EXP.KLKN.WI.Y.0017.000000T0000Z-200629T0400Z/
/O.CON.KLKN.FR.Y.0006.200629T0800Z-200629T1500Z/
White Pine County-
Southern Lander County and Southern Eureka County-
Northwestern Nye County-Northeastern Nye County-
Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, 
Cherry Creek, McGill, Eureka, Pinto Summit, Grass Valley, 
Hickison Summit, Diamond Valley, Eureka Airport, Garden Pass, 
Manhattan, Round Mountain, Tonopah, Blue Eagle Ranch, 
and Duckwater
848 PM PDT Sun Jun 28 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM PDT
MONDAY...
...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...White Pine County, Southern Lander County and Southern 
  Eureka County, Northwestern Nye County and Northeastern Nye 
  County.

* WHEN...From 1 AM to 8 AM PDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NVZ030-031-034-036-038-039-291500-
/O.CON.KLKN.FR.Y.0006.200629T0800Z-200629T1500Z/
Humboldt County-Northern Elko County-
Ruby Mountains and East Humboldt Range-
Northern Lander County and Northern Eureka County-
Southwest Elko County-South Central Elko County-
Including the cities of Golconda, Winnemucca, Valmy, Dufferena, 
Midas, Gibbs Ranch, Charleston, Jarbidge, Mountain City, Owyhee, 
Tuscarora, Argenta, Battle Mountain, Crescent Valley, Beowawe, 
Dunphy, Emigrant Pass, Palisade, Elko, Ryndon, Jiggs, Lamoille, 
Lee, South Fork, Spring Creek, Ruby Lake, and Oasis
848 PM PDT Sun Jun 28 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM PDT
MONDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Northern Elko County, Humboldt County, Ruby Mountains 
  and East Humboldt Range, Northern Lander County and Northern 
  Eureka County, South Central Elko County and Southwest Elko 
  County.

* WHEN...From 1 AM to 8 AM PDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Jun 26, 2:22 AM PDT, 12 hours 5 minutes earlier.

Area forecast discussion, Jun 26, 2:22 AM PDT, 12 hours 5 minutes before
Area Forecast Discussion
National Weather Service Elko NV
222 AM PDT Fri Jun 26 2020

.SYNOPSIS...Showers and thunderstorms will affect northern Nye
and White Pine counties again this afternoon and evening as low
pressure moves south and east. Yet another low pressure system is
hot on its heels, though, dropping south through the state this
weekend to bring strong winds, valley rain and mountain snow.
Snow levels will drop down to about 7000 feet Monday morning as
valley temperatures dip into the 30s..

&&

.SHORT TERM...Today through Saturday night. Infrared satellite
imagery defines the current trough very well. Low pressure is
centered over the Sierras with scattering out mid level clouds
and dissipating high cloudiness concentrated from Gabbs to Elko.
Clearing is occurring west of that line. There are still a few
showers over White Pine County this morning. The trough
axis has now moved east of Tonopah. Post-frontal winds, combining
with natural drainage, began at Tonopah around 1 am PDT. The only
issues in the short term period will be the lingering storms in
central Nevada today and the precipitation beginning to intrude
into northern Nevada with the next system. Models are moving this
system out and the next one in, in a consistent manner.

This morning. This will be a relatively quiet period. Low pressure
withing the slow-moving trough will move over the southern spine
of the Sierras. Expect post-frontal winds at Tonopah through
early this morning to gust no higher than 30 mph.

This afternoon through tonight. The trough will finally exit
Nevada. Central low pressure trace south along the spine of the
Sierras, cut east across Nevada and re-position over Arizona.
There will continue to be enough moisture pushed north to trigger
some thunderstorms south of highway 50 however there should not
be a new influx from the Pacific. Most instability and showers
will be done by midnight however some models are suggesting some
lingering shower activity into the wee hours of Saturday morning.
High temperatures will range from the mid 80s to the mid 90s. Low
temperatures will be in the 50s.

Saturday. This should be a dry period between systems. The next
low pressure system will begin to descend from Canada. As the
pressure gradient begins to tighten from this broad trough feature,
winds will begin to get gusty over northern Nevada. High temperatures
will range from the mid 80s to the mid 90s.

Saturday night. Central low pressure over Canada will begin to
morph, sending a strong low center southward through Washington
and Oregon. Showers may begin overnight across northern and
eastern Nevada. Low temperatures will be in the 50s for most areas
with some 40s across northern Humboldt and northern Elko counties.

.LONG TERM...Sunday through next Friday. An amplified, positive
tilted upper trough drops into northern Nevada bringing
anomalously cooler temperatures to the region. Ensemble cluster
guidance highlights the depth of the anomaly revealing heights
falls over the Pacific northwest ranging 180 to 210 meters lower
than the climatological average. With Thermal surface troughs
continuing their normal positions over eastern Nevada and colder
air dispersing southward with the accompanying upper system,
increased temperature gradients will tightened pressure gradients
across the region. The more probable outcome will be breezy
conditions across much of eastern Nevada Sunday afternoon into the
evening. The strong gusty winds should not push any part of the
region into wind advisory issuance with only the extreme
southeastern corner of White Pine county being a candidate.
Although some uncertainty requires a deeper dive into ensemble
guidance, moderate confidence remains with the current wind
forecast along with a fire weather concern over central Nevada.

Overnight Sunday into Monday morning, unseasonably colder air will
pour into northern/central NV. Monday afternoon highs across
northern NV will range 10-15 degrees below average with the far
northern valleys (eg, Wildhorse and Jackpot) struggling into the
mid to upper 50s. Even through moisture is limited along the cold
front boundary, a slight risk of showers and a possible isolated
thunderstorm north of I80 on Sunday and again Monday remains a
possibility. But most activity will be short lived until the
trough lifts into the northern Plains. Temperatures will recover
gradually through the remainder of the week, but not before a
chilly summer morning greets some of the cooler valleys as morning
lows dip into the 30s Monday and Tuesday morning.

Wednesday through next Friday, a secondary but weaker wave will
sweep eastward across northern NV Wednesday but will only result
in brief periods of mid and high level cloudiness across the
region and gusty afternoon westerly winds across parts of northern
Humboldt and Elko counties. A dry, stable southwesterly upper
flow will then increase through this period with temperatures
returning to the 80s by weeks end.

&&

AVIATION...Drier, more stable air will overspread northern into
central Nevada overnight into Friday with VFR conditions and
lighter afternoon breezes. However, enough moisture and
instability may linger during the afternoon to trigger a few
isolated showers or storms in the vicinity KELY. Otherwise,
VFR conditions are expected across the entire region Friday
night into Saturday, though afternoon temperatures on Saturday
will climb into the 90s causing high density altitudes while
southwest to west winds gust 20 to near 30 kts.

&&

.FIRE WEATHER...

Today through tonight. A trough of low pressure will be exiting
the state. Central low pressure will be moving across the
southern part of the state, creating some instability south of
highway 50 today through this evening, with a few lingering
showers possible past midnight. Showers and thunderstorms should
be isolated over fire zones 426 427 and 425.

Saturday through Monday morning. As low pressure drops south from
Canada, winds will become gusty across northern Nevada and
western Nevada Saturday, then east central Nevada on Sunday where
fire weather conditions could reach critical status due to low
humidity values. A Fire Weather Watch is in effect. Showers may
begin to spread across northern Nevada as early as Saturday
night and coverage of thunderstorms will increase by Sunday. Snow
will accumulate above 7000 feet Monday morning as valley
temperatures dip into the 30s.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday morning through Saturday
evening for Central Elko County-Humboldt County-Quinn-
Southeastern Humboldt County and northern Lander County-W Elko
County, N Eureka and Lander Counties N of I80.

Fire Weather Watch from Sunday morning through Sunday evening
for Central Nevada-Toiyabe-Northern Nye County-Mojave-
Southeastern Humboldt County and northern Lander County-White
Pine and Northeast Nye Counties.

&&

92/97/95/92

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 5:43 PM PDTSpecial Weather StatementLKN32 min
Jun 25, 5:55 PM PDTSpecial Weather StatementLKNElko35 min
Jun 25, 6:02 PM PDTSpecial Weather StatementLKN43 min
Jun 26, 2:23 PM PDTRed Flag WarningLKNElko, Eureka, Humboldt, Lander29 hr
Jun 26, 2:23 PM PDTRed Flag WarningLKNEureka, Humboldt, Lander, Nye, White Pine55 hr

Nearby

Wind Advisories in Nevada, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.